Wisconsin, 2018

Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 2018

April 14 to 16, 2018 · NWS MKX · 17 events in 17 counties and zones

A large and slow moving low pressure area brought moderate to heavy sleet and snow to southern WI over a couple days. Light freezing rain occurred over south central WI at the beginning of the storm.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large and slow moving low pressure area brought moderate to heavy sleet and snow to southern WI over a couple days. Light freezing rain occurred over south central WI at the beginning of the storm. Numerous vehicle slide-offs and accidents occurred including one death. Some schools were cancelled or had early releases on April 16th. The heaviest snow amounts were toward central WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 14, 4:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 14, 4:54 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
554 AM CDT Sat Apr 14 2018

.UPDATE...

Mixed precipitation mainly north and northwest of Madison.

After a brief period of freezing rain at Madison on mainly metal
surfaces, the precipitation changed back to rain. The rain should
transition back to a mix at Madison during the mid day to mid
afternoon hours.

&&

.AVIATION(12Z TAFS)...

IFR to LIFR will persist for the next 24 hours, with low ceilings
and reductions in visibility. Very windy conditions will
continue through the day, with winds peaking from mid to late
morning through the afternoon hours. Peak gusts between 40 and 45
knots are expected. In addition, the wintry mix of sleet and
freezing rain that was occuring well north and northwest of
madison will continue a slow progression to the south. After a
brief period of freezing rain at MSN on mainly metal surfaces, the
rain should transition back to a mix at MSN during the mid day to
mid afternoon hours, then UES during the late afternoon and at
MKE during the evening hours. For KENW, it is a little more
questionable whether precipitation will switch over or not, but
temperatures will be very close.

Rain/freezing rain/sleet will continue through Saturday evening,
gradually transitioning to mainly snow Sunday.

&&

.PREV DISCUSSION... (Issued 257 AM CDT Sat Apr 14 2018)

SHORT TERM...

TODAY THROUGH SUNDAY NIGHT...Forecast Confidence - Medium.

Have went with the wind advisory as of 3 am. otherwise no change
in the headlines.

Quite the mixed bag of weather types are expected as strong low
pressure moves across northern Illinois and into southern lower
Michigan. Models are having a hard tome with the low level thermal
structure depending on how strong convective cooling is. Despite
this, as temperatures cool off from the northwest, the mixed
precipitation will continue to sag southward during the day
Saturday. Mainly rain will hold on through late afternoon toward
the Illinois border and the far southeast. Mainly freezing rain,
sleet, and snow is then expected Sunday into Sunday night, with
some rain mixing in southeast during the day Sunday.

Will keep Winter Weather Advisory for all but southeast portions
of the forecast area. Milder temps will lead to more rain and less
snow/ice in the southeast. The main factors for keeping an
advisory vs a warning are: mild ground temps which will make icing
difficult on pavement, long duration of the event (melting will
occur), and a lot of precip falling during the day Saturday and
Sunday (more melting likely). Model soundings were right on the
edge of sleet and freezing rain...so could end up seeing more
sleet than currently in the forecast. In general went with line
Ice accumulations, for the total ice accumulation grids.

Strong winds will help bring down some tree branches given enough
icing. Went with a Wind Advisory for the whole area to 7 pm
Saturday. Peak gusts of 40 to 50 mph are likely.

Prolonged period of onshore winds with a favorable fetch from the
East-northeast to northeast expected tonight into Sat night. Onshore
winds are expected to gust from as high as 45 knots at the
lakeshore and coastlines later tonight into Saturday night. With
Lake Michigan water levels running about a foot above the period
of record average, thinking there is an increased threat for
lakeshore flooding and erosion along the coastlines from Sheboygan
south to Kenosha. Posted Lakeshore Flood Advisory to heighten the
awareness for this period.

SUNDAY NIGHT AND MONDAY...Forecast Confidence - Medium.

Lingering mid-level circulation and deformation will likely bring
some light snow to the area Sunday night. Colder air will be
funneling back into southern WI behind surface and 850H low
pressure moving through the central Great Lakes. Minor
accumulations of snow will be possible.

LONG TERM...

MONDAY NIGHT THROUGH FRIDAY - Forecast Confidence...Medium.

Some recovery in temperature is expected early in the period as
short wave ridging results in a brief period of quiet weather around
Tuesday.  850H temps warm above freezing on Tuesday but cloud cover
and east to southeast winds will prevent much of a warm up.  Medium
range guidance in good agreement on another low pressure system
deepening over Iowa, and pushing into southern Wisconsin.

Interests across the area should check back for updates on the
weather later Tuesday night into Wednesday. This system will move
moving along a tightening baroclinic zone and will likely bring
another round of mixed precip to southern Wisconsin during this
period. ECMWF is a little slower than the GFS, and is preferred.
clouds and possible flurries may linger into Thursday. Some
recovery in temperature on Friday, but another low pressure system
will be poised to affect the area over the weekend. The ECMWF has
a warmer and more western track than the GFS.

AVIATION(06Z TAFS)...

IFR to LIFR will persist for the next 24 hours, with low ceilings
and reductions in visibility. For the rest of tonight, rain
showers are expected, along with some fog and very gusty winds.
Winds will gust from the northeast between 30 and 40 knots
through sunrise. LLWS will also be a concern overnight into
Saturday morning.

Very windy conditions will continue through the day Saturday, with
winds peaking from mid to late morning through the afternoon
hours. Peak gusts between 40 and 45 knots are expected. In
addition, precipitation will begin to transition to a wintry mix
of sleet and freezing rain at the TAF sites. This is likely to
first impact MSN during the mid day to mid afternoon hours, then
UES and MKE during the late afternoon into the evening hours. For
KENW, it is a little more questionable whether precipitation will
switch over or not, but temperatures will be very close.

Rain/freezing rain/sleet will continue through Saturday evening.

MARINE...

Winds have already reached gale force, and gusts will increase
further this morning. Gusts to 45 knots expected today.

Very high waves reaching 12 to 16 feet. These very high waves
will continue through Saturday evening. Waves should slowly
diminish on Sunday and Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 5 PM this afternoon to midnight CDT
     Sunday night for WIZ062>065-067>069.

     Wind Advisory until 7 PM CDT this evening for WIZ046-047-051-052-
     056>060-062>072.

     Lakeshore Flood Advisory until 7 AM CDT Sunday for WIZ052-060-
     066-071-072.

     Winter Weather Advisory until midnight CDT Sunday night for
     WIZ051-052-058>060.

     Winter Weather Advisory until midnight CDT Sunday night for
     WIZ046-047-056-057.

LM...Gale Warning until 7 AM CDT Sunday for LMZ643>646.

&&

Update...Hentz
Today/Tonight and Aviation/Marine...Hentz
Sunday THROUGH Friday...Hentz
Hazardous weather outlook, Apr 14, 2:42 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
342 AM CDT Sat Apr 14 2018

WIZ046-047-051-052-056>060-062>072-150845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
342 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for Sauk, Columbia,
Marquette and Green Lake Counties. The Winter Weather Advisory will
expand to include all but extreme southeastern Wisconsin today.
A wintry mix of snow, sleet and freezing rain is expected in the
advisory area. Total snowfall by Sunday night will range from
around an inch in the south to around 5 inches in the far north
toward central Wisconsin. There is also the potential for
freezing rain accumulating up to a quarter of an inch.

Strong, gusty northeast to east winds with wind gusts of 45 to 50
mph are also expected. A Wind Advisory is in effect across the
entire area.

Also, the strong winds will help build high waves. These high
waves may cause localized lakeshore flooding or erosion from
Sheboygan south to Kenosha. A Lakeshore Flood Advisory is in
effect until 7 am Sunday morning.

Periods of heavy rain are expected to continue. This will cause
some rivers to rise. Isolated thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Due to the heavy rain, some rivers may approach flood stage by
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however your snow and rain
reports, glazing, and wind reports will be appreciated.

LMZ643>646-150845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
342 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

A Gale Warning is in effect with northeast gusts to 45 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Gale Warning will remain in effect through 7 am Sunday morning
for strong northeast winds and high waves. Winds and waves will
remain at Small Craft Advisory levels Sunday into Monday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Dane

When
April 14, 8:00 AM CST to April 16, 9:00 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

A light glaze of ice from freezing rain followed by 2 to 5 inches of sleet and snow accumulation.

Winter Weather, Milwaukee

When
April 14, 9:50 AM CST to April 16, 10:00 AM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Four to six inches of sleet and snow accumulation.

Winter Weather, Ozaukee

When
April 14, 9:50 AM CST to April 16, 10:00 AM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Four to six inches of sleet and snow accumulation.

Winter Weather, Columbia

When
April 14, 10:00 AM CST to April 16, 8:00 AM CST
Where
Columbia forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 5 indirect
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

A light glaze of ice from freezing rain followed by 3 to 6 inches of sleet and snow accumulation.

Winter Weather, Sauk

When
April 14, 10:00 AM CST to April 16, 8:00 AM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

A light glaze of ice from freezing rain followed by 2 to 5 inches of sleet and snow accumulation.

Winter Storm, Dodge

When
April 14, 10:00 AM CST to April 16, 9:00 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Six to twelve inches of sleet and snow accumulation.

Winter Weather, Waukesha

When
April 14, 11:00 AM CST to April 16, 10:00 AM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Four to seven inches of sleet and snow accumulation.

Winter Weather, Sheboygan

When
April 14, 11:00 AM CST to April 16, 7:00 AM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Four to seven inches of sleet and snow accumulation.

Winter Storm, Marquette

When
April 14, 11:14 AM CST to April 16, 9:00 AM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

A glaze of ice from light freezing rain followed by 6 to 8 inches of sleet and snow accumulation.

Winter Storm, Green Lake

When
April 14, 11:15 AM CST to April 16, 9:00 AM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

A glaze of ice from light freezing rain followed by 6 to 8 inches of sleet and snow accumulation.

Winter Storm, Fond du Lac

When
April 14, 11:15 AM CST to April 16, 9:00 AM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Six to ten inches of sleet and snow accumulation. A glaze of ice and brisk winds before the snow and sleet caused tree branches to fall on power lines.

Winter Weather, Jefferson

When
April 14, 6:35 PM CST to April 16, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Four to seven inches of sleet and snow accumulation.

Winter Weather, Rock

When
April 14, 8:00 PM CST to April 16, 10:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

One to four inches of sleet and snow accumulation.

Winter Weather, Walworth

When
April 14, 8:00 PM CST to April 16, 10:00 AM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Two to five inches of sleet and snow accumulation.

Winter Weather, Washington

When
April 14, 9:00 PM CST to April 16, 7:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Four to six inches of sleet and snow accumulation.

Winter Weather, Kenosha

When
April 15, 11:35 AM CST to April 16, 11:00 AM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

One to three inches of sleet and snow accumulation.

Winter Weather, Racine

When
April 15, 11:35 AM CST to April 16, 11:00 AM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

One to three inches of sleet and snow accumulation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Columbia2018-04-1430FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743644, 743651, 743654, 743643, 743645, 743658, 743652, 743655, 743656, 743657, 743659, 743646, 743647, 743648, 743653, 743649, 743650.